News

Copyright © 2017 Natural Medicines (www.naturalmedicines.com)
June 2016

Supplement Interactions Linked to Psychotic Symptoms

A case report describes a 43-year-old man with no history of mental illness who was admitted to a psychiatric unit for strange behaviors associated with hallucinations and hearing voices. After completing a medical history, it was determined that he had been taking a combination of dietary supplements for 6 months, including Garcinia cambogia,Brain SupportBrain Awake, a probiotic, and Abosorbmax. After discontinuing the supplements and being treated with risperidone, the hallucinations and voices stopped. Herb-herb interactions, possibly between ginger, which was present in 3 of the products, and grape seed, green tea, and ginkgo, present in the Brain Support and Brain Awake products, might have affected dopamine metabolism and been the cause of the psychiatric symptoms.

References

  1. Wong MK, Darvishzadeh A, Maler NA, et al. Five Supplements and Multiple Psychotic Symptoms: A Case Report. Prim Care Companion CNS Disord. 2016;18(1):10.4088/PCC.15br01856. 

The information in this brief report is intended for informational purposes only, and is meant to help users better understand health concerns. This information should not be interpreted as specific medical advice. Users should consult with a qualified healthcare provider for specific questions regarding therapies, diagnosis and/or health conditions, prior to making therapeutic decisions. Copyright © 2017 Natural Medicines Inc. Commercial distribution or reproduction prohibited. Natural Medicines is the leading provider of high-quality, evidence-based, clinically-relevant information on natural medicine, dietary supplements, herbs, vitamins, minerals, functional foods, diets, complementary practices, CAM modalities, exercises and medical conditions. Monograph sections include interactions with herbs, drugs, foods and labs, contraindications, depletions, dosing, toxicology, adverse effects, pregnancy and lactation data, synonyms, safety and effectiveness.